Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 81, NWS Tucson, AZ

August 6, 2008Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 6, 2008, 4:52 PM MST for Santa Cruz County, Arizona. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2008, 4:52 PM MST (23:52 UTC)
Expired
Aug 6, 2008, 5:45 PM MST
In force
53 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 35 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1119 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 062352
SVRTWC
AZC023-070045-
/O.NEW.KTWC.SV.W.0081.080806T2352Z-080807T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
452 PM MST WED AUG 6 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 545 PM MST

* AT 448 PM MST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ELGIN...OR 17 MILES WEST OF SIERRA VISTA...AND MOVING WEST AT 7
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SONOITA AND PATAGONIA

LAT...LON 3152 11083 3173 11083 3169 11046 3145 11047
TIME...MOT...LOC 2352Z 107DEG 6KT 3159 11058

$$
2 follow-up statements
000 
WWUS55 KTWC 070015
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
515 PM MST WED AUG 6 2008

AZC023-070045-
/O.CON.KTWC.SV.W.0081.000000T0000Z-080807T0045Z/
SANTA CRUZ AZ-
514 PM MST WED AUG 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR NORTHEASTERN SANTA CRUZ COUNTY...

AT 506 PM MST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING SOME LARGE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
ELGIN...OR 19 MILES WEST OF SIERRA VISTA...MOVING WEST AT 7 MPH. A 
FEW OF OUR TRAINED WEATHER SPOTTERS IN THE AREA SO FAR HAVE REPORTED 
PEA SIZE HAIL AND STRONG GUSTY WINDS. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SONOITA
AND PATAGONIA

LAT...LON 3152 11083 3173 11083 3169 11046 3145 11047
TIME...MOT...LOC 0014Z 107DEG 6KT 3160 11062

$$
000 
WWUS55 KTWC 070038
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
538 PM MST WED AUG 6 2008

AZC023-070047-
/O.EXP.KTWC.SV.W.0081.000000T0000Z-080807T0045Z/
SANTA CRUZ AZ-
537 PM MST WED AUG 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SANTA CRUZ COUNTY
WILL EXPIRE AT 545 PM MST...

AT 530 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE SEVERE STORM OVER NORTHEASTERN SANTA CRUZ COUNTY HAS 
DECREASED IN INTENSITY AND IS NO LONGER SEVERE. THEREFORE...THE 
WARNING WILL BE ALLOWED TO EXPIRE AT 545 PM MST. 

LAT...LON 3152 11083 3173 11083 3169 11046 3145 11047
TIME...MOT...LOC 0037Z 107DEG 6KT 3161 11066

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:30 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 6, 2:30 PM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST WED AUG 6 2008

.SYNOPSIS...SUFFICIENT MOISTURE WILL REMAIN OVER THE AREA FOR A
DAILY CHANCE OF SHOWERS AND THUNDERSTORMS INTO NEXT WEEK.

&&

.DISCUSSION...LOTS OF ACTION LAST NIGHT WITH WIDESPREAD
PRECIPITATION...BUT THIS MORNINGS 12Z KTUS SOUNDING IS NOT QUITE AS
WORKED OVER AS WAS SHOWN AFTER OUR LAST EVENT SUNDAY. STARTING TO
SHOW A BIT MORE SHEAR WITH EASTERLY COMPONENT TO FLOW KICKING IN AT
MOST LEVELS NOW. PRECIPITABLE WATER HAS LOST A BIT...DOWN TO
1.62...AND PROBABLY WILL DRY MORE AS WE SEE DRIER AIR UPSTREAM IN
BOTH NEW MEXICO AND CHIHUAHUA PUSHING INTO EASTERN AREAS THIS
MORNING. EPZ WAS ACTUALLY JUST UNDER AN INCH. COMBINED WITH SLOWER
DEVELOPMENT DUE TO RECOVERING BOUNDARY LAYER ISSUES...EXPECT LESS
COVERAGE FOR VALLEY LOCATIONS TODAY BUT THE POTENTIAL FOR SEVERE IS
UP A BIT. COULD HAVE SOME POTENTIAL ENERGY TO TAP INTO TONIGHT JUST
AFTER SUNSET...COVERAGE SHOULD CREEP BACK TOWARD THE SCATTERED RANGE
BEFORE SOME DEBRIS OVERNIGHT.

INVERTED TROUGH COMES INTO THE PICTURE BY FRIDAY WITH SECONDARY
IMPULSE ROTATING IN FROM THE EAST AHEAD OF THIS THURSDAY NIGHT. RAMP
UP AGAIN BY THURSDAY NIGHT (POSSIBLY AS EARLY AS LATE THURSDAY
AFTERNOON) CARRYING INTO WHAT WILL PROBABLY BE A STRONG CONVECTIVE
WEEKEND WITH PLENTY OF MOISTURE AND FAVORABLE UPPER LEVEL CONDITIONS.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING WITH LOCALLY HEAVY RAINFALL. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 6, 2:35 PM MST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST WED AUG 6 2008

AZZ019-029>035-070700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
235 PM MST WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ALTHOUGH THUNDERSTORM COVERAGE WILL NOT BE AS WIDESPREAD AS
THURSDAY EVENING...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGH EARLY THIS EVENING...AND MOVE WEST AT ABOUT 10 TO 15 MPH.
SLIGHTLY DRIER AIR HAS MOVED INTO THE REGION...WHICH COMBINED WITH
THE SLIGHTLY FASTER STORM MOTIONS...WILL CAUSE A COUPLE OF THESE
STORMS TO BECOME SEVERE...WITH HAIL UP TO PENNY SIZE AND WIND
GUSTS OF 60 MPH. ISOLATED RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
ALSO POSSIBLE...ALTHOUGH THE FASTER STORM MOTIONS AND THE SLIGHTLY
DRIER AIRMASS SHOULD KEEP HEAVY RAINFALL COVERAGE RATHER LIMITED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE WEST FROM TEXAS AND
THE GULF OF MEXICO FOR THE NEXT SEVERAL DAYS. THESE DISTURBANCES
WILL TEND TO ENHANCE THUNDERSTORM COVERAGE AND INTENSITY STARTING
LATE THURSDAY AFTERNOON...AND COULD CAUSE SOME STORMS TO LINGER OR
REDEVELOP LATE AT NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 6, 2:17 PM MST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
217 PM MST WED AUG 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND DMG     ORACLE                  32.62N 110.78W
08/06/2008                   PINAL              AZ   LAW ENFORCEMENT

            POWER LINES DOWNED BY HIGH WINDS

&&

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:13 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz62 min
Aug 5, 5:33 PM MSTAreal Flood AdvisoryTWCPima117 min
Aug 5, 5:38 PM MSTAreal Flood AdvisoryTWCCochise, Graham112 min
Aug 5, 5:56 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz64 min
Aug 5, 6:16 PM MSTSevere Thunderstorm WarningTWCPima59 min
Aug 5, 6:31 PM MSTAreal Flood AdvisoryTWCPima119 min
Aug 5, 7:10 PM MSTSevere Thunderstorm WarningTWCPima65 min
Aug 5, 7:23 PM MSTFlash Flood WarningTWCPima112 min
Aug 5, 7:52 PM MSTAreal Flood AdvisoryTWCPinal113 min
Aug 6, 2:05 PM MSTSevere Thunderstorm WarningTWCPinal25 min
Aug 6, 3:20 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 6, 4:14 PM MSTAreal Flood AdvisoryTWCPima61 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.